In an emailed release, Interior Heath has issued an overdose alert for Nelson due to recent reports of people passing out for an extended period of time after using a yellow granular substance contaminated with a toxic combination of benzodiazepine and fentanyl.
Substance tested at ANKORS drug checking service.
"There have been recent reports of people passing out for an extended period of time after using a yellow granular substance contaminated with a toxic combination of benzodiazepine and fentanyl," the release said. "Substance tested at ANKORS"
Interior Health is issuing substance users to follow these steps:
For your safety:
- Buddy up when you are using, stay 2 meters (6 ft) from your buddy to remain physically distanced, but remember using with a buddy is safer than using alone!
- Use at an overdose prevention or supervised consumption site if one is near you.
- Get drugs checked – see service information below.
- Avoid using different drugs at the same time or using drugs and alcohol together.
- Don’t use alone. Leave door unlocked. Tell someone to check on you.
- Test by using a small amount, then go slow.
- Carry a Naloxone kit and know how to use it.
Talk to your health care provider about accessing a safe supply – for more info: https://www.bccsu.ca/wp- content/uploads/2020/04/Poster-Information-for-PWUD.pdf
Know the signs of overdose and how to respond:
- Recognize the signs of an OD: slow or no breathing, gurgling or gasping, lips/fingertips turning blue, difficult to rouse (awaken), non-responsive.
- Call 9-1-1 immediately. It is still safe (and important) to use emergency services during the COVID -19 pandemic
- Give naloxone (Narcan) if you have it, open airway and give rescue breaths.
BC Provincial Overdose Alert
A provincial-wide Overdose Alert has been issued for citizens in BC who use substances.
The BC Provincial Overdose Alert, posted on the Toward The Heart website, said there is an increased drug toxicity reported across BC.
The alert said:
- Fatal and non-fatal overdoses through smoking and injecting over the last few weeks
- Severe overdoses related to smoking stimulants and down due to the rapid onset of effects
- Increased community overdose & drug alerts since March 22nd
Substance User Safety Tips:
- Use an Overdose Prevention Site, if you can. FIND AN OPS
- Pick up a naloxone kit. FIND A SITE. Call ahead for hours.
- Avoid using alone. Find a buddy or have someone check on you.
- Talk to your doctor or nurse practitioner about how to access prescription medications to reduce overdose risk and prevent withdrawal. Click here for more info.
Users are urged to check with the local health authority websites for alerts and go to the BCCDC website for tips on using substances during COVID-19 pandemic.